MAUDE Adverse Event Report: MEDOS INTERNATIONAL SàRL CH 5.5 EXP VERSE FEN SCR 6.0X50; BONE CEMENT, POSTERIOR SCREW AUGMENTATION

MEDOS INTERNATIONAL SàRL CH 5.5 EXP VERSE FEN SCR 6.0X50; BONE CEMENT, POSTERIOR SCREW AUGMENTATION
Model Number 199723655
Medical Device Problem Code Break (1069)
Health Effect - Clinical Codes Foreign Body In Patient (2687); No Code Available (3191)
Date of Event 06/05/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Product complaint # (b)(4).Pc: surgical intervention, medical device removal.The device is available for evaluation.Investigation will be conducted.Follow up will be filed with the investigation results.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
Business unit: depuy synthes spine.Date j&j became aware: 05/9/2019.Date of event: (b)(6) 2019.Name of reporter: (b)(6).Hospital name: (b)(6).Product name: expedium verse advanced cortical fix fenestrated screws.Product code: 2 x 199723655 (lot: tbc once items decontaminated).Was the product being used in a clinical trial? no.Did the event happen during a procedure? no it happened post procedure.Were you in the procedure at the time of the event? yes.Event outcome/how was it managed? revision surgery to remove broken screws, reposition and insert new screws.Distal component of broken screw remained in patient.Was there any consequence to the patient due to the event? second procedure.Broken component of screw remained in patient.Was the surgery prolonged due to the event? if yes, confirm how many minutes delay? no.Has the reporter facility indicated there may be legal action? no.Is the product available for return? yes, currently being decontaminated by the account.Please give a detailed explanation of the event: fusion undertaken approx.(b)(6) 2018 across l5-s1.Discectomy and screw/rod insertion.Items 199723655 were inserted into both sides of s1 as pedicular fixation points.Advised by account of surgery to extend construct initially however on attending the theatre case and reviewing x-rays understood it was to remove broken screws and reinsert new screws in distal fixation points.Both items 199723655 were broken at the proximal fenestration points and the proximal parts of the screws were retrieved with the distal parts remaining in the patient.These will be returned once readied by account sterilisation department.This complaint involves two (2) devices.
 
Additional Manufacturer Narrative
(b)(4).
 
Additional Manufacturer Narrative
Depuy synthese is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthese has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthese or its employees that the report constitutes an admission that the device, depuy synthese, or its employees caused or contributed to the potential event described in this report.The verse fenestrated 6x55mm polyaxial screw (product code: 1997-23-655, lot number: unknown) was not returned to the complaint handling unit (chu).No information was provided regarding the status of the sample.No sample is expected to be returned at this time.Thus, an investigation will be based on a no sample device evaluation.Should more information and/or the device sample become available at a later date, this complaint file will be reopened and the device will then receive a full evaluation.A review of the device history record (dhr) could not be performed on verse fenestrated 6x55mm polyaxial screw (product code: 1997-23-655, lot number: unknown) since the lot number was not provided.Since this part was not returned, no lot number could be taken directly from the sample.Without the lot number, no review of its manufacturing records could be completed.All complaint trends will be evaluated as a part of the depuy spine monthly complaint review meeting per procedure.Without the screw, we are unable to confirm the reported issue or identify the root cause.No corrective and preventive action (capa) is necessary at this time as no issues could be identified in the manufacturing or release of this product since the lot number could not be identified.Therefore, this complaint will be closed with no further action required.If more information and/or the complaint sample become available at a later date, the complaint will be reopened and the product will be evaluated.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).Udi: (b)(4).Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.Device was not returned for evaluation.A review of the device history record could not be performed as the lot number is unknown.Without the return of the device, we are unable to confirm the reported issue or identify the root cause.This complaint file will be closed with no further action required.Should more information and/or the sample be provided at a later time, this complaint will be reopened and device evaluated.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.If the information is unknown, not available or does not apply, the section/field of the form is left blank.H10 additional narrative: h3, h4, h6: 5.5 exp verse fen scr 6.0x50 was received at us cq.Upon visual inspection at cq, it is observed that the distal portion of the threaded part of the screw shank got broken.The broken part was not received at cq.Few threads of the screw shank got discolored.There were few scratches observed on the verse screw head.The screw shank got stuck with the screw head and did not move.Thus, the complaint is being confirmed.Visual inspection, dimensional inspection, and document specification review of the received device was performed at cq.The complaint is being confirmed as it is observed that the distal portion of the threaded part of the screw shank got broken.While a definitive root cause could not be determined, it is possible that the implant might have encountered unintended forces.During the investigation no unidentified product design/manufacturing issues or discrepancies were observed that may have contributed to the complaint condition.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed.Additional monitoring for any potential safety signals will be conducted through complaint trending and other post market safety surveillance activities.Device history lot a review of the device history record (dhr) part # 199723650s; lot # 183032 ; release to warehouse date: 21 mar 2018; expiration date: 28 feb 2023.A manufacturing-related potential cause was not suspected, therefore, per franchise complaint product investigation procedure 100673626 no manufacturing record evaluation is required.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.If the information is unknown, not available or does not apply, the section/field of the form is left blank.H10 additional narrative: h3, h4, h6: a review of the device history record (dhr) could not be performed as no manufacturing records could be found for this part # 199723650 / lot # 183032 combination.If further information becomes available, this dhr can be revisited.Visual inspection: 5.5 exp verse fen scr 6.0x50 was received at us customer quality (cq).Upon visual inspection at cq, it is observed that the distal portion of the threaded part of the screw shank got broken.The broken part was not received at cq.Few threads of the screw shank got discolored.There were few scratches observed on the verse screw head.The screw shank got stuck with the screw head and did not move.Thus, the complaint is being confirmed.Device failure/ defect identified? yes.Dimensional inspection: dimensional inspection of the received device was performed at cq.The threaded diameter of the screw shank near the broken location was measured to be within specification as per the drawing.Document/ specification review: the following drawing(s) was reviewed; expedium verse 5.5 system fenestrated screw assembly.Expedium verse 6x45-80 fenestrated cf shank.Expedium verse screw head.No design issues or discrepancies were found during this investigation.Complaint confirmed? yes.But, the reported embedded condition of the broken part cannot be confirmed without the visual confirmation like x-rays or scan reports.Investigation conclusion: visual inspection, dimensional inspection, and document specification review of the received device was performed at cq.The complaint is being confirmed as it is observed that the distal portion of the threaded part of the screw shank got broken.While a definitive root cause could not be determined, it is possible that the implant might have encountered unintended forces.During the investigation no unidentified product design/manufacturing issues or discrepancies were observed that may have contributed to the complaint condition.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed.Additional monitoring for any potential safety signals will be conducted through complaint trending and other post market safety surveillance activities.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.H10 additional narrative: h3, h6: a product investigation was conducted: investigation flow: damage.Visual inspection: 5.5 exp verse fen scr 6.0x50 was received at us cq.Upon visual inspection at cq, it is observed that the distal portion of the threaded part of the screw shank got broken.The broken part was not received at cq.Few threads of the screw shank got discolored.There were few scratches observed on the verse screw head.The screw shank got stuck with the screw head and did not move.Thus, the complaint is being confirmed.Device failure / defect identified? yes.Dimensional inspection: dimensional inspection of the received device was performed at cq.The threaded diameter of the screw shank near the broken location was intended to be measuring from 5.79mm to 5.99mm and it was measured to be 5.89mm which is within specification as per the drawing.Document / specification review: no design issues or discrepancies were found during this investigation.Complaint confirmed? yes.But, the reported embedded condition of the broken part cannot be confirmed without the visual confirmation like x-rays or scan reports.Investigation conclusion: visual inspection, dimensional inspection, and document specification review of the received device was performed at cq.The complaint is being confirmed as it is observed that the distal portion of the threaded part of the screw shank got broken.While a definitive root cause could not be determined, it is possible that the implant might have encountered unintended forces.During the investigation no unidentified product design / manufacturing issues or discrepancies were observed that may have contributed to the complaint condition.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed.Additional monitoring for any potential safety signals will be conducted through complaint trending and other post market safety surveillance activities.H3, h4, h6: a device history record (dhr) review was conducted: a review of the device history record (dhr): part#: 199723650s, lot :# 183032, release to warehouse date: apr 09, 2018, qty released#: 36, expiration date: feb 28, 2023.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.If the information is unknown, not available or does not apply, the section/field of the form is left blank.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.If the information is unknown, not available or does not apply, the section/field of the form is left blank.H11: corrected data: awareness date on follow up 7 was reported as august 31, 2020 but should have been october 01, 2020.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Additional Manufacturer Narrative

Brand Name
5.5 EXP VERSE FEN SCR 6.0X50
Common Device Name
BONE CEMENT, POSTERIOR SCREW AUGMENTATION
Manufacturer (Section D)
MEDOS INTERNATIONAL SàRL CH
chemin-blanc 38
le locle 02400
SZ  02400
MDR Report Key9125587
Report Number1526439-2019-52164
Device Sequence Number16750327
Product Code PML
UDI-Device Identifier10705034403069
UDI-Public(01)10705034403069
Combination Product (Y/N)N
PMA/510(K) Number
K160879
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Device Explanted Year2019
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup,Followup,Followup
Report Date (Section B) 09/05/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/28/2023
Device Model Number199723655
Device Catalogue Number199723650
Device Lot Number183032
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/23/2020
Initial Date Received by Manufacturer 09/05/2019
Supplement Date Received by Manufacturer11/27/2019
12/06/2019
12/19/2019
03/23/2020
04/27/2020
08/31/2020
10/01/2020
10/01/2020
10/02/2020
Initial Report FDA Received Date09/26/2019
Supplement Report FDA Received Date11/27/2019
12/09/2019
12/19/2019
04/15/2020
04/27/2020
09/01/2020
10/01/2020
10/01/2020
10/02/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;